Alert archive / Kentucky / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 22, NWS Jackson, KY

April 22, 2005Menifee County, Wolfe County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Apr 22, 2005, 9:38 PM EDT for Menifee County, Wolfe County, Kentucky. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2005, 9:38 PM EDT (01:38 UTC)
Expired
Apr 22, 2005, 10:30 PM EDT
In force
52 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

Counties Menifee County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 29 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 4:50 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.6 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2005-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 817 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2005-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
817 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 230139
SVRJKL
KYC165-237-230230-
/O.NEW.KJKL.SV.W.0022.050423T0138Z-050423T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
938 PM EDT FRI APR 22 2005

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MENIFEE COUNTY IN EAST CENTRAL KENTUCKY
  THIS INCLUDES THE CITY OF FRENCHBURG
  WOLFE COUNTY IN SOUTHEAST KENTUCKY
  THIS INCLUDES THE CITY OF CAMPTON

* UNTIL 1030 PM EDT

* AT 933 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM FAGAN TO GLENCAIRN TO LEECO...
  OR ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF STANTON TO 10
  MILES SOUTHEAST OF STANTON TO 6 MILES NORTH OF BEATTYVILLE...AND
  MOVING EAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MARIBA...RATLITT...HIGH FALLS AND GRANNIE BY 945 PM EDT
  KOREA...SCRANTON...VORTEX AND VALERIA BY 950 PM EDT
  ARTVILLE AND DAN BY 955 PM EDT

LAT...LON 3796 8345 3788 8351 3779 8336 3768 8326
      3768 8334 3770 8340 3768 8344 3764 8345
      3763 8349 3771 8370 3783 8364 3791 8376
      3798 8378 3801 8345

$$

RAY
2 follow-up statements
000 
WWUS53 KJKL 230203
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1002 PM EDT FRI APR 22 2005

KYC165-237-230230-
/O.CON.KJKL.SV.W.0022.000000T0000Z-050423T0230Z/
MENIFEE KY-WOLFE KY-
1002 PM EDT FRI APR 22 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1030 PM EDT FOR
WOLFE AND MENIFEE COUNTIES...

AT 958 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM RATLITT TO VALERIA TO
GRANNIE...OR ALONG A LINE EXTENDING FROM FRENCHBURG TO 6 MILES NORTH
OF CAMPTON TO CAMPTON...MOVING EAST AT 45 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  ROTHWELL AND FAGAN BY 945 PM EDT
  TORRENT...TABOR...RED RIVER GORGE AND KOOMER RIDGE CAMPGROUND BY
  950 PM EDT
  RATLITT...ROGERS...PINE RIDGE AND MARIBA BY 955 PM EDT

LAT...LON 3796 8346 3788 8351 3779 8336 3768 8327
      3768 8334 3770 8340 3768 8345 3764 8346
      3763 8349 3771 8370 3781 8364 3792 8371
      3799 8372 3801 8345

$$

MCLANE
000 
WWUS53 KJKL 230217
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1016 PM EDT FRI APR 22 2005

KYC165-237-230226-
/O.CAN.KJKL.SV.W.0022.000000T0000Z-050423T0230Z/
MENIFEE KY-WOLFE KY-
1016 PM EDT FRI APR 22 2005

...THE SEVERE THUNDERSTORM WARNING FOR WOLFE AND MENIFEE COUNTIES IS
CANCELLED...

THUNDERSTORMS IN WOLFE AND MENIFEE COUNTIES ARE NO LONGER SEVERE.

LAT...LON 3796 8346 3788 8351 3779 8336 3768 8327
      3768 8334 3770 8340 3768 8345 3764 8346
      3763 8349 3771 8370 3781 8364 3792 8371
      3799 8372 3801 8345

$$

MCLANE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 8:00 PM EDT, 1 hour 38 minutes earlier.

Area forecast discussion, Apr 22, 8:00 PM EDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
800 PM EDT FRI APR 22 2005

.DISCUSSION...

THERE HAVE BEEN MANY REPORTS OF SEVERE WEATHER ACROSS CENTRAL
KENTUCKY...AND SOUTHERN INDIANA. THE REPORTS INCLUDE A POSSIBLE
TORNADO NEAR LOUISVILLE...LARGE HAIL...AND DAMAGING WIND. THE AREA
IS UNDER A SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT TONIGHT.  THE
LATEST RUC MODELS ARE SHOWING THAT THE MOST ACTIVE AREA WILL MOST
LIKELY BE THE NORTHERN PORTION OF THE CWA IN THE MONTGOMERY...BATH
...ROWAN AND FLEMING COUNTIES. THIS IS WHERE THE GREATEST
INSTABILITY AND CAPE WILL BE. THE REST OF THE FORECAST IS ON TRACK.

&&

.PREV DISCUSSION...

417 PM EDT FRI APR 22 2005

NEAR TERM (TONIGHT THROUGH MONDAY NIGHT)...

SPC HAS THE WESTERN PORTIONS OF THE CWA IN A MODERATE RISK AND THE
REST OF THE AREA IN A SLIGHT RISK. HAIL AND DAMAGING WINDS ARE THE
PRIMARY THREATS. SOUNDINGS SHOW LI/S OF -7 AND CAPES AROUND 1500
J/KG. CLOUDS ARE ALSO BEGINNING TO THIN OUT OVER MOST OF THE CWA.
SHOWERS AND THUNDERSTORMS HAVE POPPED UP OVER WESTERN PORTIONS OF
THE STATE AND SOUTHERN INDIANA AND WILL SPREAD INTO THE AREA DURING
THE EVENING HOURS. WENT CATEGORICAL FOR POPS TONIGHT ACROSS THE
BOARD.

MAIN FORECAST CHALLENGES FOR THE NEAR TERM ARE FOR THE POTENTIAL OF
SEVERE STORMS THIS EVENING AND THE TIMING OF THE COLD FRONT MOVING
ACROSS EASTERN KY TONIGHT. TEMPERATURES WILL BE A BIT TRICKY...WITH
PLENTY OF CAA BEHIND THE FRONT...TEMPERATURES WILL FALL THROUGH THE
DAY ON SATURDAY. WITH WARM GROUND TEMPERATURES...EXPECT ONLY LIGHT
SNOW ACCUMULATIONS ABOVE 2500 FEET TOMORROW NIGHT. WRAP AROUND
PRECIPITATION WILL COME TO END ON SUNDAY AS THE UPPER LOW TRACKS
EAST. SOUNDINGS INDICATE LOW LEVEL MOISTURE LINGERING THROUGH SUNDAY
NIGHT ACROSS THE EASTERN PORTIONS OF THE CWA. HIGH PRESSURE WILL
BRING DRY CONDITIONS ON MONDAY.

EXTENDED (TUESDAY THROUGH FRIDAY)...

LEANED TOWARDS THE GFS ENSEMBLE FOR THE EXTENDED. MAIN CHANGES WERE
TO LOWER TEMPERATURES A FEW DEGREES...AS THE PATTERN ALOFT SLOWLY
TRANSITIONS FROM CYCLONIC TO ZONAL FLOW...AS THE UPPER LOW MOVES
NORTHEAST. BUMPED UP POPS ON TUESDAY...AS A WEAK COLD FRONT PUSHES
THROUGH THE AREA. ENDED POPS ON WEDNESDAY...AS WRAP AROUND MOISTURE
PULLS EAST. HIGH PRESSURE WILL BRING DRY CONDITIONS FOR THE END OF
THE WORKWEEK. TEMPERATURES WILL MODIFY THROUGH THE END OF THE
WEEK...AS SOUTHERLY FLOW RETURNS TO THE AREA.

1206 PM EDT FRI APR 22 2005

MADE MULTIPLE UPDATES TO THE FORECAST. HAVE GONE WITH CATEGORICAL
POPS FOR ALL AREAS TONIGHT. LONG ANTICIPATED CONVECTION AHEAD OF THE
COLD FRONT SHOULD BE ARRIVING FROM THE WEST LATE THIS
AFTERNOON/EARLY THIS EVENING...AND SEE NO REASON TO ARGUE WITH THE
PERSISTENT HIGH MOS POPS. HAVE ALSO UPDATED TO LIKELY POPS FOR ALL
BUT THE SOUTHWEST PORTION OF THE AREA FOR SATURDAY AND SATURDAY
NIGHT. STEEP LOW LEVEL LAPSE RATES AND DEEP MOISTURE SHOULD YIELD
SHOWERS. THE MOISTURE WILL NOT BE AS DEEP IN OUR SOUTHWEST COUNTIES.
HAVE ALSO CHANGED SATURDAY TEMPS TO REFLECT STEADY OR FALLING
DAYTIME READINGS.

358 AM EDT FRI APR 22 2005

ONGOING TSRA AND SIGNFT CLOUD COVER SLOWLY TRACKING EAST ACROSS ERN
KY THIS MORNING. THE LEADING EDGE OF THE CONVECTION HAD PASSED BWG
AS OF 3 AM. CLOUD COVER HAS SUPPRESSED THE POSSIBILITY FOR DENSE
FOG...HOWEVER THE COPIOUS MOISTURE FROM THU CONVECTION HAS DROPPED
VIS FOR SOME OF THE AREA TO VALUES BETWEEN 1 AND 2 MILES. AS WINDS
PICK UP IN ADVANCE OF THE CONVECTION...THE REDUCED VIS SHOULD
IMPROVE RAPIDLY. EXPECTING THE CONVECTION TO CROSS I-75 BY MID
MORNING. THAT PLACES ERN KY IN THE AREA OF DEEP CONVECTION DURING
THE PEAK HEATING OF THE DAY. MDT RISK OF SVR WX SUPPORTED BY THE GFS
WITH CAPE IN EXCESS OF 3200 J/KG AT 18Z WITH VERY VISIBLE DRY SLOT
ON W/VP SAT AND RT ENTRANCE REGION OF JET. NAM NOT QUITE AS INTENSE
WITH SVR PARAMETERS.

FNTL BNDRY LOCATED ON THE KY/TN BORDER THIS AM WILL SLIDE TO THE OH
RVR BY MIDDAY WITH THE LOW TRACKING JUST TO THE NORTH OF THE CWFA.
AS IF THE POTENTIAL FOR SVR WX WAS NOT ENUF...A SIGNFT POCKET OF
COLD AIR (85H TEMPS AT 0 DEG C OR BELOW THRU MON) PORTENDS THE
POSSIBILITY OF -SW OVERNIGHT SAT INTO EARLY SUN. ANY ACCUM SHOULD BE
VERY SLIGHT AND ONLY ON GRASSY AREAS AS THE GRND IS TOO WARM TO
SUPPORT. BETTER CHC FOR ACCUM WILL BE IN THE HIER ELEVATIONS OF ERN
KY...ALONG THE VA BORDER AND EVEN THERE THE -RA THAT MIXES IN WILL
LIMIT ACCUM TO A TRACE OR LESS. JACKETS WILL BE IN ORDER THIS
WEEKEND. WITH TEMPS TONIGHT DROPPING INTO THE LOWER 40S AND THEN
REMAINING BELOW 50 UNTIL MONDAY AFT.

EXTENDED HAS NOT CHANGED MUCH WITH THE LATEST MEX SO NOT MUCH TO
CHANGE WITH THE FCST. LOW CHC POP WITH -SHRA ALMOST EVERY DAY AND
NIGHT. NEARLY ZONAL FLOW WILL ALLOW NUMEROUS WAVES TO PASS WITH EACH
ONE A POSSIBLE CAUSAL FOR RAIN. TIMING THE BIGGEST PROBLEM BUT WITH
OUT A PERIOD OF RECHARGE...EACH WAVE WILL HAVE LITTLE IN THE WAY OF
SIG RH TO CREATE A HEAVY RAIN MAKER.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH UNTIL
MIDNIGHT EDT TONIGHT FOR ALL BUT PIKE AND MARTIN COUNTIES.
&&

JACOBSON
Hazardous weather outlook, Apr 22, 4:23 AM EDT, 17 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
423 AM EDT FRI APR 22 2005

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-231100-
BATH-BELL-BREATHITT-CLAY-ELLIOTT-ESTILL-FLEMING-FLOYD-HARLAN-JACKSON-
JOHNSON-KNOTT-KNOX-LAUREL-LEE-LESLIE-LETCHER-MAGOFFIN-MARTIN-
MCCREARY-MENIFEE-MONTGOMERY-MORGAN-OWSLEY-PERRY-PIKE-POWELL-PULASKI-
ROCKCASTLE-ROWAN-WAYNE-WHITLEY-WOLFE-
INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE...
CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN...
HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE...
MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING...
MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE...
PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON...
WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG
423 AM EDT FRI APR 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS TODAY INTO EARLY TONIGHT. SOME
THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS
BEING THE MAIN THREAT...ALTHOUGH ISOLATED TORNADOES ARE ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS ARE STILL POSSIBLE EARLY ON SATURDAY MORNING. SOME SNOW
MAY MIX IN WITH THE RAIN LATE SATURDAY NIGHT INTO EARLY
SUNDAY MORNING. LITTLE OR NO ACCUMULATION IS EXPECTED EXCEPT IN THE
HIGHER TERRAIN ALONG THE VIRGINIA BORDER WHERE A DUSTING MAY
ACCUMULATE ON GRASSY AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY TODAY. SPOTTERS ARE ENCOURAGED TO
CALL IN REPORTS OF SEVERE WEATHER.

DUSTY

In the hours before

Local storm report, Apr 22, 8:46 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
846 PM EDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             BURFIELD                36.73N 84.79W
04/22/2005  1.00 INCH        WAYNE              KY   TRAINED SPOTTER

0823 PM     HAIL             GREENWOOD               36.87N 84.49W
04/22/2005  0.75 INCH        MCCREARY           KY   COUNTY OFFICIAL

&&

MMCLANE
Local storm report, Apr 22, 8:51 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
851 PM EDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 PM     HAIL             MONTICELLO              36.84N 84.85W
04/22/2005  0.25 INCH        WAYNE              KY   EMERGENCY MNGR

&&

JACOBSON
Local storm report, Apr 22, 9:02 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
902 PM EDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     HAIL             SOMERSET                37.08N 84.61W
04/22/2005  0.88 INCH        PULASKI            KY   EMERGENCY MNGR

&&

JACOBSON

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 8:41 PM EDTSevere Thunderstorm WarningJKLWayne49 min
Apr 22, 8:42 PM EDTSevere Thunderstorm WarningJKLLaurel48 min
Apr 22, 8:48 PM EDTSevere Thunderstorm WarningJKLRockcastle42 min
Apr 22, 8:50 PM EDTSevere Thunderstorm WarningJKLPulaski40 min
Apr 22, 9:00 PM EDTSevere Thunderstorm WarningJKLEstill, Jackson, Powell60 min
Apr 22, 9:18 PM EDTSevere Thunderstorm WarningJKLLaurel42 min
Apr 22, 9:22 PM EDTSevere Thunderstorm WarningJKLLee, Owsley53 min
Apr 22, 9:41 PM EDTSevere Thunderstorm WarningJKLClay, Knox49 min
Apr 22, 9:57 PM EDTSevere Thunderstorm WarningJKLBreathitt63 min
Apr 22, 10:15 PM EDTSevere Thunderstorm WarningJKLMagoffin45 min
Apr 22, 10:26 PM EDTSevere Thunderstorm WarningJKLMartin64 min
Apr 22, 10:26 PM EDTSevere Thunderstorm WarningJKLFloyd34 min
Apr 22, 10:37 PM EDTSevere Thunderstorm WarningJKLPike55 min
Apr 22, 10:42 PM EDTSevere Thunderstorm WarningJKLJohnson63 min
Apr 22, 10:57 PM EDTSevere Thunderstorm WarningJKLFloyd63 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.